tcf-no-longer-accepting-cases

September 17, 2012 — People who use high amounts of Tylenol or Advil may want to talk to their doctor about the possible increased risk of hearing loss. New research published in the American Journal of Epidemiology has linked the use of Tylenol (acetaminophen) and Advil (ibuprofen) to an increased risk of hearing loss in women. Other studies have linked the drugs to hearing loss in men.

Compared to people who used Advil or Tylenol less than once per week, the researchers found the following increased risks:

  • Advil (ibuprofen): Using it 2-3 times per week increased the risk of hearing loss by 13%; 4-5 days per week associated with a 21% increased risk; 6+ days per week associated with a 24% increased risk.
  • Tylenol (acetaminophen): Using it 2-3 times per week increased the risk of hearing loss by 11%; 4-5 days per week associated with a 21% increased risk.
  • Aspirin: Not associated with hearing loss.

The authors of the study analyzed data on more than 62,000 women. All of the women were between the ages of 31 and 48 years old. Their medical history was tracked from 1995 until 2009, or 14 years. By the end of the study, 10,012 women reported some level of hearing loss.

Although the researchers controlled for factors that may have influenced the results, the study does not prove cause-and-effect. Women who were taking high doses of Tylenol or Advil likely had some type of underlying condition that may have influenced the results.

However, this is not the first study to link these drugs to hearing loss. In 2010, researchers published a study in the American Journal of Medicine linking high doses of Tylenol and Advil to hearing loss in men.

The researchers also presented a possible mechanism by which the drugs could damage hearing. According to Dr. Sharon G. Curgan, of the Brigham and Woman’s Hospital Channing Division of Network Medicine,

“Possible mechanisms might be that NSAIDs [non-steroidal anti-inflammatory drugs] may reduce blood flow to the cochlea — the hearing organ — and impair its function. Acetaminophen may deplete factors that protect the cochlea from damage.”